Hail, Greeley
- When
- June 17, 6:40 PM MST
- Where
- Greeley County, 15 mi W of Tribune
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -102.033
1 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:42 PM MST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT THU JUN 17 2004 .DISCUSSION...PERSISTENT WEATHER PATTERN WILL BRING CHANCES OF RAIN THROUGH THE NEXT FIVE TO SIX DAYS...MAINLY IN THE EVENINGS AND OVERNIGHTS. SHORT TERM CONCERN IS SEVERE WEATHER. INSTABILITY HAS BEEN SLOW TO RECOVER TODAY BECAUSE OF DEEP EASTERLY UPSLOPE FLOW...LOW CLOUDS...AND DRIZZLE. CLOUDS ARE LIFTING AND THINNING OUT...ESPECIALLY SOUTH OF INTERSTATE 70...AND THIS WILL BE THE MOST LIKELY AREA FOR SEVERE WEATHER. SHEAR AND LOW CLOUD BASES WILL ONCE AGAIN BE FAVORABLE FOR ISOLATED TORNADOES WHILE SUPERCELL THUNDERSTORMS CAN PERSIST. THE EVENT WILL THEN TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG STRAIGHTLINE WINDS EXPECTED TO REMAIN ALONG OR JUST SOUTH OF THE INTERSTATE. ONCE AGAIN CONSIDERED A FLASH FLOOD WATCH FOR THE FAR SOUTHERN COUNTIES...WHERE 12Z MESOETA WAS PRODUCING A BULLSEYE OF GREATER THAN 2 INCH RAINFALL. THE 18Z RUN CAME IN WITH THE BULLSEYE FATHER SOUTH AND LESS BROAD. WITH LITTLE HAVING CHANGED FROM YESTERDAY AND CONDITIONS NOT PRIMED FOR TRAINING ECHOES...CHOSE TO HANDLE THE SITUATION BY MENTIONING HEAVY RAIN IN THE ZONES...BUT NO FLOOD WATCH. THANKS TO DDC AND GID FOR COORDINATION. SIMILAR TO LAST NIGHT...MESOSCALE MODELS INDICATE AN AREA OF SUBSIDENCE FROM GOODLAND TO MCCOOK WHERE RAINFALL TOTALS MAY BE QUITE LIMITED OUTSIDE OF ANY ISOLATED THUNDERSTORMS. ON THE OTHER SIDE OF THIS RELATIVELY DRY AREA...ANOTHER BAND OF THUNDERSTORMS COMING OFF THE FRONT RANGE OF THE ROCKIES MAY AFFECT YUMA COUNTY AND ADJACENT PARTS OF KS AND NE. IN ADDITION...LIFT FROM THE RIGHT REAR QUADRANT OF A DEVELOPING JET STREAK MAY PROMOTE SCATTERED SHOWERS AND A FEW THUNDERSTORMS ALONG THE KS AND NE BORDER. ANOTHER ROUND OF THUNDERSTORMS AND ISOLATED SEVERE WEATHER APPEAR LIKELY FOR FRIDAY NIGHT...WITH THE GREATEST CHANCE OF RAIN SOUTH OF THE INTERSTATE. THE QUESTION MARK FOR SEVERE WEATHER WILL AGAIN BE THE AMOUNT OF HEATING RECEIVED...AS FOG AND DRIZZLE SHOULD PERSIST THROUGH LATE MORNING. BROAD HIGH PRESSURE MOVING SOUTHWARD FROM CANADA WILL ALSO USHER IN UNSEASONABLY COOL AIR FOR FRIDAY AND SATURDAY WITH HIGH TEMPERATURES FROM 65 TO 70. A SLOW WARM UP WILL BEGIN BY SATURDAY. THEN ANOTHER SURGE OF COOL AIR IS CURRENTLY EXPECTED AROUND TUESDAY. WHEN THAT SURGE LIFTS NORTHEAST AWAY FROM THE AREA...MUCH WARMER READINGS SHOULD COME IN FROM THE SOUTHWEST BY NEXT THURSDAY. UNTIL THIS HAPPENS...THE REGION WILL CONTINUE TO SEE A COOL AND MOIST FORECAST WITH SCATTERED TO WIDESPREAD THUNDERSTORMS MOVING IN FROM COLORADO AND WYOMING EACH EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU JUN 17 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1045 AM MDT (1145 AM CDT) THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD LOW CLOUD COVER IS EXPECTED TO BREAK UP...AND ALLOW SOME HEATING TO OCCUR. THE AMOUNT OF HEATING RECEIVED WILL AFFECT THE AMOUNT OF SEVERE WEATHER THAT WILL OCCUR. THE MORE HEATING THAT TAKES PLACE...THE MORE SEVERE WEATHER THAT WILL OCCUR. SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER EASTERN COLORADO AFTER 2 PM MDT...AND MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 70 WHERE AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK WITH THE GREATEST CHANCES DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 70. MCGUIRE/BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT THU JUN 17 2004 COZ091-092-180200- CHEYENNE CO-KIT CARSON- 203 PM MDT THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING COUNTIES IN THE WATCH ARE WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED...TAKE ACTION IMMEDIATELY. KSZ027>029-041-042-180200- GOVE-GREELEY-LOGAN-WALLACE-WICHITA- 203 PM MDT (303 PM CDT) THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION OF EAST CENTRAL COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES IN THE WATCH ARE KIT CARSON AND CHEYENNE. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED... TAKE ACTION IMMEDIATELY. BULLER
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT THU JUN 17 2004 KSZ027>029-041-042-180200- GOVE-GREELEY-LOGAN-WALLACE-WICHITA- 225 PM MDT (325 PM CDT) THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING COUNTIES IN THE WATCH ARE WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED...TAKE ACTION IMMEDIATELY. COZ091-092-180200- CHEYENNE CO-KIT CARSON- 225 PM MDT THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION OF EAST CENTRAL COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES IN THE WATCH ARE KIT CARSON AND CHEYENNE. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED... TAKE ACTION IMMEDIATELY. BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL AROYA 38.85N 103.13W
06/17/2004 1.00 INCH CHEYENNE CO LAW ENFORCEMENT
BROKE WINDSHIELD
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 6 N WILD HORSE 38.91N 103.00W
06/17/2004 1.00 INCH CHEYENNE CO CO-OP OBSERVER
&&
JOHNSONThe Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Water running over highway 27 near Greeley-Hamilton County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404755, 5404756, 5404757.